Related Experiment Videos

Ascending myeloencephalopathy due to intrathecal vincristine sulfate. A fatal chemotherapeutic error

Cancer
|June 1, 1983
PubMed

Insights

Accidental intrathecal vincristine administration caused fatal myeloencephalopathy in a teenage boy, leading to coma and death. High cerebrospinal fluid (CSF) vincristine levels and brain necrosis highlight the severe toxicity of this chemotherapy error.

Area of Science:

  • Neuroscience
  • Oncology
  • Pharmacology

Background:

  • Vincristine is a chemotherapy agent used to treat various cancers.
  • Intrathecal administration bypasses the blood-brain barrier, potentially increasing central nervous system toxicity.
  • Accidental intrathecal vincristine administration is a rare but devastating iatrogenic event.

Purpose of the Study:

  • To report a fatal case of myeloencephalopathy following accidental intrathecal vincristine administration.
  • To analyze cerebrospinal fluid (CSF) and serum vincristine levels in this case.
  • To review previous cases and emphasize preventive strategies.

Main Methods:

  • Case report of a 16-year-old male patient.
  • Serial sampling and assay of CSF and serum for vincristine sulfate.
  • Autopsy and histopathological examination of brain and spinal cord tissues.

Main Results:

  • The patient developed progressive ascending chemical meningoencephalitis, coma, and died 36 days post-injection.
  • CSF vincristine levels were significantly higher than serum levels.
  • Autopsy revealed extensive necrosis of the brain and spinal cord, with neuronal loss and gemistocytic astrocyte proliferation.

Conclusions:

  • Accidental intrathecal vincristine administration leads to severe, often fatal, neurotoxicity.
  • Elevated CSF vincristine concentrations correlate with extensive neuropathological damage.
  • Strict adherence to chemotherapy administration protocols is crucial to prevent such iatrogenic errors.

Related Concept Videos